Bone loss a general side-effect of HIV therapy, suggests small study

Michael Carter
Published: 08 February 2011

Increased bone turnover could be a general side-effect of HIV therapy rather than particular classes of drug or individual agents, Swiss investigators report in the online edition of the Journal of Acquired Immune Deficiency Syndromes.

“Compared to non-treated HIV-infected patients, we found an increase in bone resorption markers as well as bone formation markers,” write the investigators.

Increased rates of osteoporosis and fracture have been observed in patients with HIV. The exact causes are uncertain. HIV itself appears to cause increased bone loss, but the results of several studies suggest that this could also be a side-effect of treatment with antiretroviral drugs, most especially tenofovir (Viread, also in Truvada and Atripla).

Thanks to the success of antiretroviral treatment, many patients with HIV are now surviving well into older age, and bone loss is likely to become an increasingly common health complaint in this population. To advance understanding of its causes, investigators from two Swiss hospitals designed a cross-sectional study involving 113 HIV-positive patients.

Markers of bone turnover and formation were monitored in these patients. To see if antiretroviral therapy or specific classes or individual drugs were a cause of bone loss, the patients were divided into six groups according to their HIV treatment history (no HIV therapy vs. any HIV therapy; treatment with tenofovir vs. treatment with other agents; use of a protease inhibitor vs. therapy with a non-nucleoside reverse transcriptase inhibitor [NNRTI]).

Each patient provided a urine sample and this was used to monitor levels of pyridinoline, deoxypyridinoline, and bone specific alkaline phosphatase.  Patients who were starting HIV therapy provided a sample at baseline and a repeat sample three to five months later.

The patients’ mean age was 43, and most (86) were men. Tenofovir was used by 57 individuals and 45 were taking an NNRTI.

Over half the patients (61) had a CD4 cell count above 350 cells/mm3. However, there was no evidence of any relationship between CD4 cell count and markers of bone turnover and metabolism.

Bone turnover rates were significantly higher among patients who were taking antiretroviral therapy than those who were not (p < 0.001).

Increased bone metabolism appeared to be a general effect of antiretroviral therapy. The investigators found no significant evidence that either tenofovir or protease inhibitors were associated with greater levels of bone turnover than other antiretroviral drugs or classes.

However, the investigators note that their study sample was small, and comment, “we cannot completely rule out that a larger collective may have shown a significant difference.”

Nevertheless, they believe that the contribution of any individual anti-HIV drug to bone loss, compared to the overall effect of antiretroviral therapy “may be low.”

Bone turnover rates were similar for patients who started HIV therapy and for those who had been taking treatment for over six months.

“We postulate that antiretroviral treatment itself contributes to increased bone resorption,” conclude the investigators, “as the metabolic process continues, the capacity of compensation will decline as patients become older, and new bone formation might not keep pace with bone resorption resulting in overall bone loss.”

Reference

Piso RJ et al. Makers of bone turnover are elevated in patients with antiretroviral treatment independently of the substance used. J Acquir Immune Defic Synr, online edition: DOI: 10. 1097/QAI.0b013e31820cf010, 2011 (click here for the free abstract).

Community Consensus Statement on Access to HIV Treatment and its Use for Prevention

Together, we can make it happen

We can end HIV soon if people have equal access to HIV drugs as treatment and as PrEP, and have free choice over whether to take them.

Launched today, the Community Consensus Statement is a basic set of principles aimed at making sure that happens.

The Community Consensus Statement is a joint initiative of AVAC, EATG, MSMGF, GNP+, HIV i-Base, the International HIV/AIDS Alliance, ITPC and NAM/aidsmap
close

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.

NAM’s information is intended to support, rather than replace, consultation with a healthcare professional. Talk to your doctor or another member of your healthcare team for advice tailored to your situation.